Can the pill cause skin discoloration?

| Originally Published: June 8, 2001
Share this

Dear Alice,

I am a young, white, tan, female and I have noticed that my stomach has become discolored. It is almost spotted-looking. Is this the side effect from birth control pills, or does it sound like a more serious problem?

Thanks, Just Concerned

Dear Just Concerned,

It's possible that your birth control pills are causing the discoloration on your stomach. However, since Alice cannot provide a diagnosis over the Web, it is very important that you visit a dermatologist or other health care provider to receive a proper medical diagnosis. This will rule out the possibility of a more serious skin condition.

Some women who take birth control pills or who are pregnant, and some men, experience a skin condition known as melasma (also called chloasma). Hormone replacement therapy (HRT), some anti-epilepsy drugs, and other health-related problems are other possible causes. The spotted brown pigmentation that appears on the skin can look symmetrical — meaning that one dark patch is the mirror image of another. While no one knows the exact cause, melasma can appear on all skin types. Generally, it affects the face or other areas of the body that are frequently exposed to the sun. Often times these blotches of darker skin are more obvious after sun exposure. Since you mentioned that you are tan and the spotting has appeared on your stomach, perhaps you were wearing a bikini or cropped top while basking in the sun. If so, this may explain why the spots — if you are diagnosed with melasma — appeared on your stomach.

People with melasma can prevent the spots from getting darker by covering the area with sunscreen of no more than SPF 30 when outside. This will protect the skin from harmful UV rays. In addition to using sunscreen, some people can decide to limit or avoid sun exposure for additional benefit. After a woman stops taking oral contraceptives or has already given birth, the dark spots usually fade (but may not disappear completely), that is, if either situation is a cause for the blotches. For some women, the fading happens quickly. For others, it can persist for a few months. Those who are bothered by the spotting may want to talk with a health care provider about treatments, such as bleaching products, creams, or ointments that are available by prescription. Since treatment only works when pill use is discontinued, these women need to choose another method of contraception.

Alice